Kentucky, 2022

Flooding in Kentucky, February 4 to 12, 2022

February 4 to 12, 2022 · NWS PAH · 2 events in 2 counties and zones

A nearly stationary front sagged slowly southeast across the region from the 1st to the 4th. Heavy rainfall on the 2nd was followed by snow and sleet on the 3rd and 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary front sagged slowly southeast across the region from the 1st to the 4th. Heavy rainfall on the 2nd was followed by snow and sleet on the 3rd and 4th. Rainfall totals and liquid water equivalents during this time totaled between 2 and 3 inches. Some minor river flooding ensued on the Ohio and Green Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 5:21 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Feb 4, 5:21 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
521 PM CST Fri Feb 4 2022

.UPDATE...
Issued at 517 PM CST Fri Feb 4 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 158 PM CST Fri Feb 4 2022

As a mid level trof axis completes its trip through the PAH
forecast area, clouds will steadily erode away from the northwest
today. An additional ripple in the flow aloft may produce some
cloudiness tonight and Sat morning in the eastern half of the
region before high surface pressure takes over later on Sat.

Despite the scattered clouds, light winds tonight and snow/sleet
cover will be conducive to rapid radiational cooling tonight. We
decided to go on the cool side of guidance, which yielded around
zero for lows across much of southern IL, and single digit lows
elsewhere. If the atmosphere doesn't totally decouple tonight,
wind chill readings in the negative single digits will be common.

Highs on Sat will still be below freezing under abundant sunshine,
and a late-developing southerly surface flow. Lows Sat night
should rebound a bit to the single digits and teens with clear
skies and light winds. Melting of remaining snow/sleet will
accelerate on Sun, with highs expected above freezing.

Over the latter half of the weekend, southerly flow is forecast
to get started ahead of a dry cold frontal passage that should
occur Sun night.

.LONG TERM...(Monday through Friday)
Issued at 158 PM CST Fri Feb 4 2022

Another interval of cloudiness is expected to accompany the early
Mon feature. Dry high pressure air will move in behind this
front, and lower heights aloft will be supportive of another
cooldown Mon night back into the teens and single digits except
possibly around 20. Further on in the week, wavy flow aloft will
continue, with mid level shortwaves and surface fronts moving
through about every two days. At this time, the model consensus
suggests that low level wind direction will be westerly much of
the time, thus Gulf moisture will not be readily available for
producing pcpn in the extended forecast period. Toward Day 7
(Fri), flow aloft in the models showed a tendency to go more
cyclonic, thus perhaps will yield more cloud cover, mainly in
northern and eastern parts of the region, but the sun and moon
should be able to peek through from time to time. Midweek on,
temps are expected to be near seasonable averages.

&&

.AVIATION...
Issued at 517 PM CST Fri Feb 4 2022

Despite the clear out, there are some mid level VFR bases
associated with the energy within the long wave trof making its
axis passage across the Great Lakes, that may make it as far
south as our terminals this evening. We've included SCT-BKN bases
to account for this passage, more likely north of course, and after
which time/height cross sections show clear skies and light winds
prevailing through the remainder of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 4, 4:09 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 PM CST Fri Feb 4 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 PM CST Fri Feb 4 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Afternoon sunshine, even with temperatures below freezing, is
helping to melt ice and snow on area roadways, particularly main
thoroughfares. These standing puddles of liquid will refreeze
quickly with nightfall, so be aware of continued hazardous slick
road conditions tonight. In addition, wind chills late tonight
will fall into the negative single digits, so be prepared for
bitter cold, too.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills early Saturday morning will be in the negative single
digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
February 4, 10:30 PM CST to February 9, 6:00 AM CST
Where
Muhlenberg County, Paradise to 1.68 mi W of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred on the Green River. Low-lying fields and woodlands near the river were underwater.

Flood, Union

When
February 9, 10:30 PM CST to February 12, 6:45 AM CST
Where
Union County, 1.01 mi W of Uniontown to 2.61 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.948

Minor flooding occurred on the Ohio River. Low-lying fields and woodlands near the river were underwater, along with a few rural state roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006577, 1006576.